Alert archive / Georgia / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 217, NWS Atlanta, GA

April 23, 20097 counties in Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Apr 23, 2009, 11:25 PM EDT for 7 counties in Georgia. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2009, 11:25 PM EDT (03:25 UTC)
Expired
Apr 23, 2009, 11:53 PM EDT
In force
28 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

Counties Bibb County, GA, Bleckley County, GA, Johnson County, GA, Laurens County, GA, Twiggs County, GA, Washington County, GA, Wilkinson County, GA

The radar

The Robins AFB radar (KJGX), 34 km from the middle of the area, began a volume at 03:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 3.4 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2009-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 670 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2009-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
670 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
1950 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 240325
SVRFFC
GAC021-023-167-175-289-303-319-240415-
/O.NEW.KFFC.SV.W.0217.090424T0325Z-090424T0415Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1125 PM EDT THU APR 23 2009

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BIBB COUNTY IN CENTRAL GEORGIA
  NORTHEASTERN BLECKLEY COUNTY IN CENTRAL GEORGIA
  NORTHERN LAURENS COUNTY IN CENTRAL GEORGIA
  CENTRAL TWIGGS COUNTY IN CENTRAL GEORGIA
  WILKINSON COUNTY IN CENTRAL GEORGIA
  NORTHWESTERN JOHNSON COUNTY IN EAST CENTRAL GEORGIA
  WASHINGTON COUNTY IN EAST CENTRAL GEORGIA

* UNTIL 1215 AM EDT

* AT 1122 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZED
  HAIL...AND DAMAGING WINDS UP TO 60 MPH.  THESE STORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM DEEPSTEP TO OCONEE TO TOOMSBORO TO 6
  MILES NORTH OF DANVILLE TO 13 MILES WEST OF JEFFERSONVILLE...MOVING
  SOUTHEAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SANDERSVILLE...TENNILLE...ALLENTOWN...MONTROSE...DUDLEY...
  HARRISON...RIDDLEVILLE...EAST DUBLIN...DUBLIN AND WRIGHTSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

&&

LAT...LON 3297 8257 3271 8264 3261 8274 3242 8311
      3255 8342 3275 8357 3274 8328 3283 8318
      3296 8304 3309 8295
TIME...MOT...LOC 0325Z 313DEG 18KT 3304 8289 3290 8295
          3277 8308 3268 8319 3273 8354

$$
2 follow-up statements
000 
WWUS52 KFFC 240345
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1145 PM EDT THU APR 23 2009

GAC021-023-289-240354-
/O.CAN.KFFC.SV.W.0217.000000T0000Z-090424T0415Z/
BLECKLEY GA-TWIGGS GA-BIBB GA-
1145 PM EDT THU APR 23 2009

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BIBB...CENTRAL
TWIGGS AND NORTHEASTERN BLECKLEY COUNTIES IS CANCELLED...

THE STORM CAPABLE OF PRODUCING LARGE HAIL HAS WEAKENED AND NO LONGER 
POSES A THREAT OF PRODUCING SEVERE WEATHER.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3252 8318 3268 8323 3269 8322 3272 8307
      3280 8297 3285 8290 3283 8261 3271 8264
      3261 8274 3242 8311
TIME...MOT...LOC 0344Z 313DEG 18KT 3296 8277 3282 8283
          3269 8296 3260 8307 3265 8342

$$

GAC167-175-303-319-240415-
/O.CON.KFFC.SV.W.0217.000000T0000Z-090424T0415Z/
LAURENS GA-JOHNSON GA-WILKINSON GA-WASHINGTON GA-
1145 PM EDT THU APR 23 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM EDT
FOR SOUTH CENTRAL WASHINGTON...SOUTHERN WILKINSON...NORTHWESTERN
JOHNSON AND NORTHERN LAURENS COUNTIES...

AT 1144 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZED HAIL...AND DAMAGING WINDS UP TO 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 10 MILES NORTH OF HARRISON TO 6
MILES WEST OF HARRISON TO CHAPPELLS MILL TO DUDLEY TO 17 MILES WEST
OF MONTROSE...MOVING SOUTHEAST AT 20 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TUCKERS
CROSSROAD...DONOVAN...WRIGHTSVILLE...DUBLIN...EAST DUBLIN...SPANN...
LOVETT...HARLOW...BREWTON AND PRINGLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

&&

LAT...LON 3252 8318 3268 8323 3269 8322 3272 8307
      3280 8297 3285 8290 3283 8261 3271 8264
      3261 8274 3242 8311
TIME...MOT...LOC 0344Z 313DEG 18KT 3296 8277 3282 8283
          3269 8296 3260 8307 3265 8342

$$
000 
WWUS52 KFFC 240353
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1153 PM EDT THU APR 23 2009

GAC167-175-303-319-240403-
/O.CAN.KFFC.SV.W.0217.000000T0000Z-090424T0415Z/
LAURENS GA-JOHNSON GA-WILKINSON GA-WASHINGTON GA-
1153 PM EDT THU APR 23 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL WASHINGTON...
SOUTHERN WILKINSON...NORTHWESTERN JOHNSON AND NORTHERN LAURENS
COUNTIES IS CANCELLED...

THE THUNDERSTORM HAS WEAKENED AND IS NO LONGER EXPECTED TO PRODUCE 
SEVERE WEATHER. HOWEVER...STRONG GUSTY WINDS UP TO 40 MPH...HEAVY 
RAIN...AND PEA SIZED HAIL ARE STILL POSSIBLE WITH THIS STORM.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3252 8318 3268 8323 3269 8322 3272 8307
      3280 8297 3285 8290 3283 8261 3271 8264
      3261 8274 3242 8311
TIME...MOT...LOC 0353Z 313DEG 18KT 3293 8273 3279 8279
          3266 8292 3257 8303 3262 8338

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 10:08 PM EDT, 1 hour 17 minutes earlier.

Area forecast discussion, Apr 23, 10:08 PM EDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1008 PM EDT THU APR 23 2009

UPDATE...
WILL UPDATE TO REMOVE POPS FROM NORTH GA AND KEEP 20 POPS GOING FOR
PARTS OF CENTRAL GA. SKIES CLEARING BEHIND MCS AND THERE WILL LIKELY
BE SOME PATCHY FOG IN AREAS THAT RECEIVED RAIN AND HAIL. NO OTHER
SIGNIFICANT CHANGES PLANNED.

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

17
Hazardous weather outlook, Apr 23, 7:47 PM EDT, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
747 PM EDT THU APR 23 2009

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-240930-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
747 PM EDT THU APR 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TONIGHT
ISOLATED TO WIDELY SCATTERED THUNDERSTORMS EXPECTED THROUGH THIS
EVENING OVER MOST OF NORTH AND CENTRAL GEORGIA. SOME OF THESE STORMS
MAY BE SEVERE.

.SYNOPSIS...
A WARM FRONT STRETCHED FROM CENTRAL KENTUCKY TO ALONG THE GEORGIA
TENNESSEE BORDER. THIS WARM FRONT WILL CONTINUE TO LIFT LIFT SLOWLY
THIS EVENING.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS FROM ANY THUNDERSTORMS WILL BE FREQUENT CLOUD TO
GROUND LIGHTNING AND STRONG GUSTY WINDS. LARGE HAIL TO THE SIZE OF
GOLF BALLS CAN BE POSSIBLE IN THE STRONGEST STORMS.

.DISCUSSION...
THE ATMOSPHERE SOUTH OF THE WARM FRONT IS MODERATELY UNSTABLE. THIS
EVENING LIFTED INDICES WILL BE IN THE MINUS 3 TO MINUS 4 RANGE WITH
CAPE BETWEEN 1500 AND 2500. THIS SHOULD ALLOW SOME STORMS TO REACH
SEVERE CRITERIA...BUT WITH LITTLE LOW OR MID LEVEL SHEAR
PRESENT...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT AND WEDNESDAY.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH
OUR WEBSITE AT WEATHER.GOV/ATLANTA.

In the hours before

Local storm report, Apr 23, 10:43 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1043 PM EDT THU APR 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     HAIL             MONROE                  33.79N 83.71W
04/23/2009  E0.88 INCH       WALTON             GA   COUNTY OFFICIAL

0950 PM     HAIL             COLBERT                 34.04N 83.21W
04/23/2009  E1.75 INCH       MADISON            GA   COUNTY OFFICIAL

            HAIL LASTED ABOUT 12 MINUTES.

1000 PM     HAIL             EATONTON                33.32N 83.39W
04/23/2009  E0.75 INCH       PUTNAM             GA   COUNTY OFFICIAL

1025 PM     HAIL             10 N FORSYTH            33.18N 83.94W
04/23/2009  E0.88 INCH       MONROE             GA   PUBLIC

&&

JLF
Local storm report, Apr 23, 10:46 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1046 PM EDT THU APR 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     HAIL             GRAY                    33.01N 83.54W
04/23/2009  E0.75 INCH       JONES              GA   PUBLIC

&&

JLF
Local storm report, Apr 23, 10:55 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1055 PM EDT THU APR 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     HAIL             2 W CALHOUN             34.49N 84.98W
04/23/2009  E0.75 INCH       GORDON             GA   COUNTY OFFICIAL

&&

JLF
Local storm report, Apr 23, 11:03 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1103 PM EDT THU APR 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0909 PM     LIGHTNING        LILBURN                 33.89N 84.14W
04/23/2009                   GWINNETT           GA   COUNTY OFFICIAL

            HOUSE FIRE FROM LIGHTNING STRIKE ON RIVERWALK TRAIL OFF
            OF ANNISTOWN ROAD IN LILBURN. ROOF COLLAPSED AND THE
            HOUSE WAS DESTROYED.

&&

JLF
Local storm report, Apr 23, 11:08 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1108 PM EDT THU APR 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             FOREST PARK             33.62N 84.36W
04/23/2009  E1.75 INCH       CLAYTON            GA   LAW ENFORCEMENT

&&

JLF
Local storm report, Apr 23, 11:23 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1123 PM EDT THU APR 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             STONE MOUNTAIN          33.80N 84.17W
04/23/2009  E0.75 INCH       DEKALB             GA   PUBLIC

&&

JLF

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 8:10 PM EDTSevere Thunderstorm WarningFFCCherokee, Cobb, DeKalb, Fulton65 min
Apr 23, 8:24 PM EDTSevere Thunderstorm WarningFFCClayton, DeKalb, Fulton66 min
Apr 23, 8:36 PM EDTSevere Thunderstorm WarningFFCGwinnett, Walton54 min
Apr 23, 8:49 PM EDTSevere Thunderstorm WarningFFCBarrow, Gwinnett, Hall, Jackson, Walton56 min
Apr 23, 8:50 PM EDTSevere Thunderstorm WarningFFCJasper, Morgan, Newton55 min
Apr 23, 9:06 PM EDTSevere Thunderstorm WarningFFCWalton39 min
Apr 23, 9:10 PM EDTSevere Thunderstorm WarningFFCClayton, Henry65 min
Apr 23, 9:12 PM EDTSevere Thunderstorm WarningFFCClayton, DeKalb, Fulton27 min
Apr 23, 9:29 PM EDTSevere Thunderstorm WarningFFCJasper, Morgan, Putnam61 min
Apr 23, 9:32 PM EDTSevere Thunderstorm WarningFFCJones, Monroe58 min
Apr 23, 9:35 PM EDTSevere Thunderstorm WarningFFCMorgan36 min
Apr 23, 9:36 PM EDTSevere Thunderstorm WarningFFCClarke, Madison, Oglethorpe23 min
Apr 23, 10:02 PM EDTSevere Thunderstorm WarningFFCBaldwin, Jones58 min
Apr 23, 10:33 PM EDTSevere Thunderstorm WarningFFCBaldwin, Bibb, Jones, Twiggs, Washington, Wilkinson57 min
Apr 23, 10:50 PM EDTSevere Thunderstorm WarningFFCBaldwin, Hancock, Washington40 min
Apr 24, 4:38 AM EDTRed Flag WarningFFCChattahoochee, Coweta, Crawford, Crisp, Dooly, Fayette and 19 more15 hr

Nearby

Severe Thunderstorm Warnings in Georgia, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.